Missouri, 2011

Drought in Missouri, August 1 to 31, 2011

August 1 to 31, 2011 · NWS SGF · 6 events in 6 counties and zones

Persistent high pressure over the region produced excessively high temperatures and limited rainfall during the month. Some locations across extreme southwestern Missouri saw limited rainfall despite a few storms that move through the region, as a result, some locations saw a little as half the normal monthly rainfall.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
$57 million
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Persistent high pressure over the region produced excessively high temperatures and limited rainfall during the month. Some locations across extreme southwestern Missouri saw limited rainfall despite a few storms that move through the region, as a result, some locations saw a little as half the normal monthly rainfall. The Severe Drought (D2) persisted across the area through the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 31, 10:21 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 31, 10:21 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1121 PM CDT SUN JUL 31 2011

...UPDATE TO AVIATION...

.UPDATE...
/ISSUED 615 PM CDT SUN JUL 31 2011/

A FEW STORMS DEVELOPED IN THE AFTERNOON HEAT BUT MOST LOCATIONS ACROSS
THE AREA REMAINED DRY. LATE AFTERNOON TEMPERATURES RANGED FROM THE
LOWER 90S IN THE EASTERN OZARKS TO AROUND 100 DEGREES ALONG AND
WEST OF HIGHWAY 65. EXPECT WHAT FEW STORMS REMAIN TO DISSIPATE BY
SUNSET. FORECAST GRIDS APPEAR TO TRACKING WELL AT THIS TIME.

FOSTER

&&

.DISCUSSION...

MAIN FOCUS IN THIS FORECAST PACKAGE CONTINUES TO DEAL WITH THE
PROLONG HEAT WAVE THAT WILL PERSIST ACROSS THE REGION THROUGH MUCH
OF THE WEEK. THE HOTTEST TEMPERATURES ARE EXPECTED ON TUESDAY AND
WEDNESDAY WHERE TEMPERATURES IN THE 100 TO 106 RANGE ARE EXPECTED.

CURRENTLY...AN UPPER LEVEL RIDGE IS BUILDING BACK TO THE EAST AND
SPREADING INTO THE REGION. A WARMER AND DRIER MID LEVEL AIRMASS
IS ALSO SPREADING ACROSS THE AREA WITH THE RIDGE...WHICH IS
HELPING TO SUPPRESS CONVECTIVE DEVELOPMENT THIS AFTERNOON ACROSS
MUCH OF THE FORECAST AREA. WITH TEMPERATURES CONTINUING TO WARM TO
AROUND 100 DEGREES THIS AFTERNOON...A FEW ISOLATED THUNDERSTORMS
WILL STILL BE POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING HOURS
MAINLY ACROSS THE EASTERN OZARKS AND SOUTH CENTRAL MISSOURI.
COVERAGE OF THIS ACTIVITY WILL BE VERY LIMITED WITH MOST LOCATIONS
REMAINING DRY.

THE RIDGE WILL BECOME CENTERED OVER THE REGION EARLY THIS WEEK WITH
VERY WARM CONDITIONS EXPECTED. TEMPERATURES WILL CONTINUE TO WARM
WELL INTO THE 90S TO NEAR 105 EACH AFTERNOON. THE WARMEST
TEMPERATURES ARE EXPECTED ON TUESDAY AND WEDNESDAY AFTERNOONS
WHERE TEMPERATURES OVER 105 DEGREES WILL BE POSSIBLE ACROSS FAR
SOUTHWEST MISSOURI AND SOUTHEAST KANSAS AS A VERY WARM AIRMASS
SPREADS OVER THE AREA. 850MB TEMPERATURES WILL WARM INTO THE MID
TO UPPER 20S CELSIUS. HEAT INDEX VALUES WILL WARM INTO THE 102 TO 112
RANGE EACH AFTERNOON AND THE EXCESSIVE HEAT WARNING MAY NEED TO
BE EXTENDED FARTHER SOUTH BY WEDNESDAY. THE CURRENT HEADLINES
LOOK TO BE IN GOOD SHAPE FOR TODAY AND MONDAY SO WILL CONTINUE AS
IS AND WILL EXPAND IF THE NEXT MODEL RUN OR TWO STILL INDICATE THE
VERY WARM CONDITIONS.

LATE THIS WEEK INTO NEXT WEEKEND AN UPPER LEVEL DISTURBANCE WILL
TRACK ACROSS THE NORTHERN PLAINS AND MAY FLATTEN THE RIDGE SOME.
THINK IT WILL BE SLOW TO FLATTEN AND MAY BE MORE INTO THE WEEKEND.
WITH HEIGHT FALLS ASSOCIATED WITH THE FLATTENING OF THE RIDGE SOME
AFTERNOON THUNDERSTORMS MAY BE POSSIBLE LATE IN THE FORECAST
PERIOD BUT THE BETTER WIDESPREAD PRECIPITATION POTENTIAL LOOKS TO
REMAIN TO THE NORTH AND EAST OF THE AREA AT THIS TIME.

WISE

&&

.AVIATION...

FOR THE 06Z TAFS...VFR CONDITIONS ARE EXPECTED THROUGH TAF PERIOD.
HIGH PRESSURE WILL REMAIN IN CONTROL WITH LIMITED CHANCES FOR
THUNDERSTORM DEVELOPMENT. TIMING AND COVERAGE UNCERTAINTIES
PRECLUDE INCLUSION IN THE TAFS AND WILL HANDLE ANY AFTERNOON
STORMS WITH LATER UPDATES.

HATCH

&&

.CLIMATE...

RECORD HIGHS AND WARM LOWS FOR THE FOLLOWING WEEK...

SITE...RECORD HIGH (YEAR)/WARM LOW (YEAR)

...SUN JUL 31...

SGF...104 (1980)/76 (1896)
JLN...104 (1980)/82 (1942)
VIH...106 (1980)/79 (1970)
UNO...102 (1953)/74 (1986)

...MON AUG 1...

SGF...103 (1980)/84 (1934)
JLN...104 (1980)/81 (1980)
VIH...104 (1897)/77 (1964)
UNO...100 (1953)/74 (1980)

...TUE AUG 2...

SGF...102 (1980)/78 (1934)
JLN...102 (1952)/80 (2006)
VIH...103 (1897)/77 (1964)
UNO...99  (1970)/75 (2008)

...WED AUG 3...

SGF...104 (1918)/77 (1934)
JLN...101 (2010)/82 (1943)
VIH...104 (1964)/78 (2010)
UNO...103 (2010)/76 (2010)

...THU AUG 4...

SGF...102 (1964)/80 (1918)
JLN...102 (1956)/79 (1954)
VIH...99  (1897)/77 (2008)
UNO...104 (1964)/74 (2001)

BOXELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR MOZ058-070-071-
     079>083-089>092-094>098-102>106.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR MOZ055>057-
     066>069-077-078-088-093-101.

KS...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR KSZ073-097-
     101.

&&
Hazardous weather outlook, Jul 31, 9:00 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 PM CDT SUN JUL 31 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020300-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1000 PM CDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  OPPRESSIVE HEAT AND HUMIDITY WILL CONTINUE THROUGH THURSDAY.
  TEMPERATURES BETWEEN 96 AND 106 DEGREES CAN BE EXPECTED EACH
  AFTERNOON...WITH HEAT INDICES BETWEEN 100 AND 110 DEGREES. THE
  HOTTEST CONDITIONS WILL OCCUR FROM SOUTHEAST KANSAS INTO CENTRAL
  MISSOURI.

  ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE OVER EASTERN
  KANSAS AND WESTERN MISSOURI ON TUESDAY...AS RELATIVE HUMIDITY
  VALUES DROP BELOW 30 PERCENT DURING THE AFTERNOON HOURS.

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE STARTING THURSDAY
  THROUGH THE EARLY PART OF NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Barry

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Barry forecast zone
Property damage
$100,000
Crop damage
$10 million
Reported by
Other Federal Agency
Coordinates
36.710, -93.829 (the zone’s center; the record gives no point)

The U.S Drought Monitor reported Severe Drought (D2) throughout the month of August. While the region received some rainfall during the month, the coverage was limited across portions of southwestern Missouri. As a result of the limited rainfall combined with the excessive heat, the USDA Service center in Barry County indicated that crop losses were as high as 75 percent of the spring planting. Significant stress to area livestock caused losses to several chicken farms as well. Many farmers and ranchers reported having to feed hay as pastures stopped growing and became dry through the month, which is several months early.

Drought, Jasper

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Jasper forecast zone
Crop damage
$10 million
Reported by
Other Federal Agency
Coordinates
37.204, -94.341 (the zone’s center; the record gives no point)

The U.S Drought Monitor reported Severe Drought (D2) throughout the month of August. While the region received some rainfall during the month, the coverage was limited across portions of southwestern Missouri. As a result of the limited rainfall combined with the excessive heat, the USDA Service center in Jasper County indicated that crop losses were reached 80 percent of the spring planting. Many farmers and ranchers reported having to feed hay as pastures stopped growing and became dry through the month which added to operation costs.

Drought, McDonald

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
McDonald forecast zone
Crop damage
$12 million
Reported by
Other Federal Agency
Coordinates
36.629, -94.348 (the zone’s center; the record gives no point)

The U.S Drought Monitor reported Severe Drought (D2) throughout the month of August. While the region received some rainfall during the month, the coverage was limited across portions of southwestern Missouri. As a result of the limited rainfall combined with the excessive heat, the USDA Service center in McDonald County indicated that crop losses climbed near 80 percent of the spring planting.

Drought, Newton

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Newton forecast zone
Crop damage
$15 million
Reported by
Other Federal Agency
Coordinates
36.906, -94.339 (the zone’s center; the record gives no point)

The U.S Drought Monitor reported Severe Drought (D2) throughout the month of August. While the region received some rainfall during the month, the coverage was limited across portions of southwestern Missouri. As a result of the limited rainfall combined with the excessive heat, the USDA Service center in Newton County indicated that crop losses were as high as 80 percent of the spring planting. Many farmers and ranchers reported having to feed hay as pastures stopped growing and became dry and farm stock ponds dried up through the month. The crops that were harvested, had a lower quality as a result of the dry conditions.

Drought, Stone

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Stone forecast zone
Crop damage
$5.0 million
Reported by
Other Federal Agency
Coordinates
36.747, -93.456 (the zone’s center; the record gives no point)

The U.S Drought Monitor reported Severe Drought (D2) throughout the month of August. The region did received some rainfall during the month, though the coverage was limited. As a result of the limited rainfall, combined with the excessive heat, the USDA Service center in Stone County indicated that crop losses were as high as 75 percent of the spring crops. Many farmers and ranchers reported having to feed hay as pastures stopped growing and became dry and farm stock ponds dried up through the month. The crops that were harvested, had a lower quality as a result of the dry conditions.

Drought, Taney

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Taney forecast zone
Crop damage
$5.0 million
Reported by
Other Federal Agency
Coordinates
36.655, -93.041 (the zone’s center; the record gives no point)

The U.S Drought Monitor reported Severe Drought (D2) throughout the month of August. While the region received some rainfall during the month, the coverage was limited across portions of southwestern Missouri. As a result of the limited rainfall combined with the excessive heat, the USDA Service center in Newton County indicated that crop losses were as high as 75 percent of the spring planting. Many farmers and ranchers reported farm stock ponds dried up through the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337360, 337361, 337362, 337363, 337364, 337365.